Alert archive / Texas / Tornado Warnings in 2025

Tornado Warning 7, NWS Midland/Odessa, TX

May 29, 2025Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 29, 2025, 5:52 PM CDT for Dawson County, Gaines County, Texas. It was in force for 38 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2025, 5:52 PM CDT (22:52 UTC)
Expired
May 29, 2025, 6:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Dawson County, TX, Gaines County, TX

The radar

The Lubbock radar (KLBB), 96 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:04 PM CDTTSTM WND GST 77Welch, TXMesonet station 96 WELCH Dawson County.
May 29, 6:06 PM CDTTSTM WND DMG2 Se Welch, TXA transformer block was knocked off a power pole towards the south. Location of an empty semi-trailer flipped on its side. Time is estimated from radar.
May 29, 6:06 PM CDTTSTM WND DMG4 Wnw Punkin Center, TXA stop sign was broken away from its base. Time is estimated from radar.
May 29, 6:07 PM CDTTSTM WND DMG2 Nw Punkin Center, TXThe doors to a building were blown inward and through the building. Irrigation pivots were found lying towards the southeast. Time is estimated from radar.
May 29, 6:09 PM CDTTSTM WND DMG2 W Punkin Center, TXA fully loaded shipping container was rolled approximately 100 yards towards the southeast. Drone footage showed no clear indication of a tornado path. Time is estimated from radar.
May 29, 6:09 PM CDTTORNADO2 Wsw Punkin Center, TXA dusty tornado was reported west of Highway 137, northwest of Lamesa. Damage was surveyed at a home, with the awning and trees being damaged. This tornado had an estimated wind speed of 100 MPH and was rated EF-1. Open fields along the estimated tornado path
May 29, 6:10 PM CDTHAIL 2.254 Sw Punkin Center, TXReport from mPING: Hen Egg+ (2.25 in.).
May 29, 6:15 PM CDTTSTM WND DMG1 Se Punkin Center, TXMetal roof panels from a small building were found lying to the south and southeast of the building. Time is estimated from radar.
May 29, 6:17 PM CDTTSTM WND DMG5 Sse Punkin Center, TXThree broken power poles were found lying to the south. These poles were broken near the base or towards the middle.
May 29, 6:22 PM CDTTSTM WND DMG3 Nnw Lamesa, TXA metal irrigation spool was thrown 20 yards towards the south-southeast. Spool weighs approximately 200 lbs. Time is estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:50 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

229 
WFUS54 KMAF 292252
TORMAF
TXC115-165-292330-
/O.NEW.KMAF.TO.W.0007.250529T2252Z-250529T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
552 PM CDT Thu May 29 2025

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Northeastern Gaines County in western Texas...
  Northwestern Dawson County in western Texas...

* Until 630 PM CDT.

* At 552 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Welch, or 17 miles south of Brownfield, moving
  southeast at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Gaines and northwestern Dawson Counties, including the
  following locations... Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3277 10196 3267 10221 3296 10230 3296 10208
TIME...MOT...LOC 2252Z 333DEG 25KT 3293 10219 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

91
2 follow-up statements
304 
WWUS54 KMAF 292303
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT Thu May 29 2025

TXC165-292313-
/O.CAN.KMAF.TO.W.0007.000000T0000Z-250529T2330Z/
Gaines TX-
603 PM CDT Thu May 29 2025

...THE TORNADO WARNING FOR NORTHEASTERN GAINES COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

&&

LAT...LON 3277 10199 3270 10219 3293 10220 3294 10211
TIME...MOT...LOC 2303Z 333DEG 27KT 3285 10215 

$$

TXC115-292330-
/O.CON.KMAF.TO.W.0007.000000T0000Z-250529T2330Z/
Dawson TX-
603 PM CDT Thu May 29 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN DAWSON COUNTY...

At 603 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Welch, or 13 miles northwest of Lamesa, moving
southeast at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Welch and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3277 10199 3270 10219 3293 10220 3294 10211
TIME...MOT...LOC 2303Z 333DEG 27KT 3285 10215 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

91
355 
WWUS54 KMAF 292315
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Thu May 29 2025

TXC115-292330-
/O.CON.KMAF.TO.W.0007.000000T0000Z-250529T2330Z/
Dawson TX-
615 PM CDT Thu May 29 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN DAWSON COUNTY...

At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Lamesa, moving southeast at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Dawson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3274 10207 3287 10215 3289 10209 3277 10199
TIME...MOT...LOC 2315Z 317DEG 25KT 3280 10206 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

91

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 2:03 PM CDT, 3 hours 49 minutes earlier. Its key messages:

  • Updated at 156 PM CDT Thu May 29 2025
  • Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin).
  • Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected.
  • Warming trend develops over the weekend into next week.
Area forecast discussion, May 29, 2:03 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Thu May 29 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 156 PM CDT Thu May 29 2025

- Thunderstorms expected today, especially in the mountains and
  across the Permian Basin. Several severe thunderstorms are
  possible (damaging winds and very large hail are the primary
  threats, particularly in the Permian Basin).

- Continued thunderstorm chances in the higher terrain through the
  weekend (30-60% chances). Severe storms generally not expected.

- Warming trend develops over the weekend into next week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu May 29 2025

A sunny and warm afternoon is ahead for the region, setting the
stage for later this afternoon and evening. Temperatures are
climbing through the 80s into the 90s with peak heating, helping to
destabilize a moist airmass across the area. Convective attempts
have already begun over the higher elevations as a weak disturbance,
evidenced on water vapor imagery, traverses the region. The main
trough remains to our west, but this feature and other weak
disturbances will help initiation convection over the next several
hours. Further complicating the forecast is a weakening outflow
boundary that has settled near the Pecos River Valley. An additional
composite outflow boundary and cold front is draped across eastern
New Mexico to near Lubbock into our northeastern Permian Basin.
These features may provide additional focus and enhanced corridors
for severe weather later this afternoon and evening. Current high-
resolution ensemble guidance depicts more scattered and weaker
convection forming in the vicinity of the Guadalupe and Davis
Mountains early this afternoon. This activity will likely pose a
large hail and damaging wind risk, but remain more multi-cellular. A
supercell or two may develop near the remnant outflow boundary or in
the vicinity of the Reeves/Pecos County lee-side low pressure. A low
to medium (20-50%) chance of thunderstorms is expected around this
corridor. Additional thunderstorms are expected along the composite
outflow boundary/cold front later this afternoon. This boundary is
still slowly moving southwest, increasing uncertainty somewhat. That
said, nearest this feature appears to be the most enhanced corridor
for organized severe thunderstorms. A medium to high 40-70%) chance
of thunderstorms is anticipated across much of the Permian Basin.
Several supercells are expected to develop, posing a very large hail
and tornado risk from the far northern Permian Basin to the southern
portions of the Llano Estacado, especially nearest the boundary.
This activity will slowly merge and transition into a mainly large
hail and damaging wind risk as it sweeps into the central and
eastern Permian Basin. That said, a tornado or two remains possible
with any well-established supercells.

This thunderstorm activity is expected to exit the region to the
east during the late evening to early overnight hours as the
aforementioned cold front swings across the region. Quieter weather
is expected behind this cold front as a cooler, more stable airmass
spills in. There remains at least a low (10-30%) chance that a few
elevated thunderstorms develop during the morning hours over the
cold front. These thunderstorms are not expected to pose much of a
severe risk though. Temperatures remain mild due to lingering cloud
cover behind the cold front, only falling into the 60s for most
tomorrow morning.

Friday sees cooler temperatures overspread the entire region as the
cold front continues to move south. Upper 70s and low 80s under
mostly cloudy skies will be a welcomed sight for those who enjoy
this type of weather. The only exception may be across portions of
the Guadalupe Mountains and Davis Mountains into the Presidio
Valley. A few afternoon thunderstorms remain possible with closer
proximity to the cold front. That said, this threat remains a medium
(30-60%) chance for this region. No organized severe weather is
expected though, but a stronger thunderstorm can't be ruled out. A
combination of cloud cover and southerly winds will maintain the
milder temperatures with 60s for most to start the weekend during
Saturday morning.

-Chehak

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 156 PM CDT Thu May 29 2025

Northwesterly flow aloft continues into the weekend as the ridge to
our west begins to migrate this direction. Meanwhile,
southerly/southeasterly winds persist at the surface as post-frontal
high pressure shifts eastward. As a result, warm and muggy
conditions are expected Saturday and Sunday. Highs shoot back into
the upper 80s and low 90s Saturday, then into the mid-to-upper 90s
Sunday as the ridge moves overhead. Because of continued upslope
flow and dewpoints in the 50s and low 60s, rain/thunderstorm chances
persist in the higher terrain of west Texas and southeast New Mexico
through the weekend (30-60% chances for locations roughly south and
west of the Pecos River, with highest probabilities in/near the
Davis Mountains). Given weak 0-6 km shear (< 20 kts), organized
severe weather is not expected.

Monday, another incoming shortwave trough pushes the ridge off to
the east. Though it appears our area will be south of the best
forcing, pulses within the southwesterly flow aloft should at least
usher in some better rain/storm chances by Monday afternoon for a
larger portion of the region (currently 30-60%, with best chances in
the Davis Mountains/Stockton Plateau). By Tuesday, the dryline looks
to sharpen up a bit over our area. Though its positioning remains
questionable this far out, right now it looks like the best moisture
(and thus better rain chances - 10-30% right now) will be for the
Eastern Permian Basin in particular. Such thunderstorm chances will
continue Wednesday and Thursday as well. Severe weather concerns
early next week remain questionable at this time, though it does
look like deep-layer shear will increase somewhat as the shortwave
passes north, favoring better storm organization. Highs remain in
the 90s for most through the early portions of next week.

Sprang

&&

.AVIATION...
(18Z TAFS)
Issued at 1154 AM CDT Thu May 29 2025

VFR conditions are expected to start the period with southeasterly
winds for most terminals. Later this afternoon and evening,
scattered showers and thunderstorms are expected across the entire
region. The most likely timing of these thunderstorms will be
mid-afternoon with western terminals before spreading east this
evening. Gusty, erratic winds and temporary visibility and
ceiling reductions are likely near thunderstorms. Thunderstorms
clear the region during the evening as a cold front brings a
northeasterly wind shift through the area from the north. MVFR
ceilings may accompany this front, but this is towards the end of
the forecast period, and primarily for the northern TAF sites at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  78  64  89 /  60  20  10  10
Carlsbad                 64  79  64  88 /  30  20  30  30
Dryden                   71  85  69  89 /  40  50  30  40
Fort Stockton            68  81  67  88 /  30  40  20  40
Guadalupe Pass           61  74  62  81 /  20  30  30  30
Hobbs                    60  76  61  86 /  40  10  20  10
Marfa                    63  79  61  81 /  50  60  40  60
Midland Intl Airport     64  79  66  88 /  40  20  10  10
Odessa                   64  78  66  87 /  40  20  10  20
Wink                     66  81  67  90 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....13
AVIATION...91

In the hours before

Special weather statement, May 29, 2:12 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Thu May 29 2025

NMZ027-028-292000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
112 PM MDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of McKittrick Canyon, or 15 miles northeast of Pine
Springs, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3201 10476 3212 10480 3230 10455 3201 10441
TIME...MOT...LOC 1911Z 246DEG 7KT 3209 10470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Local storm report, May 29, 4:14 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Landspout        1 NW Loving at Hwy 285  32.30N 104.11W
05/29/2025                   Eddy               NM   Trained Spotter

            Spotter reported landspout west of Loving,
            NM.

&&
Local storm report, May 29, 5:49 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
549 PM CDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Gst     2 WSW Tatum             33.24N 103.35W
05/29/2025  M58 MPH          Lea                NM   Mesonet

            Mesonet station 51 2SW Tatum NM.

&&

KML

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:29 PM CDTSevere Thunderstorm WarningMAFCulberson31 min
May 29, 3:18 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves57 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningMAFCulberson38 min
May 29, 3:36 PM CDTSevere Thunderstorm WarningMAFCulberson54 min
May 29, 5:37 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFDawson, Gaines53 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningMAFGaines14 min
May 29, 6:21 PM CDTTornado Warning Tornado observedMAFDawson24 min
May 29, 6:30 PM CDTFlash Flood WarningMAFDawson3 hr
May 29, 6:43 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFBorden, Dawson, Howard, Martin47 min
May 29, 6:51 PM CDTTornado WarningMAFBorden, Dawson, Howard, Martin24 min

Nearby

Tornado Warnings in Texas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.